Hail, Furnas
- When
- May 6, 11:35 AM CST
- Where
- Furnas County, 0.69 mi S of Beaver City
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 40.140, -99.830
Potent upper level low brings widespread severe weather to much of the Central Plains, including portions of south central Nebraska, during the afternoon and early evening hours of May 6th. The initial thunderstorms developed in the Norton, KS area between noon and 1PM CDT, then shifted NE into portions of Furnas, Harlan, and Franklin Counties between noon and 3PM.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Potent upper level low brings widespread severe weather to much of the Central Plains, including portions of south central Nebraska, during the afternoon and early evening hours of May 6th. The initial thunderstorms developed in the Norton, KS area between noon and 1PM CDT, then shifted NE into portions of Furnas, Harlan, and Franklin Counties between noon and 3PM. The initial threat with these more discrete cells was hail up to golf ball size. However, as storms transitioned more linear after 3PM along and east of Hwy 281, the primary severe hazard became damaging straight-line winds. A single, brief weak QLCS tornado (EF-0) was also reported near Cowles in Webster County. The leading edge of the line of thunderstorms that posed the damaging wind threat largely shifted east of the GID CWA around or shortly after 6PM CDT. The severe threat persisted through the evening hours for much of eastern Nebraska and Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 6, 5:18 AM CST, 6 hours 17 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 618 AM CDT Mon May 6 2024 .KEY MESSAGES... - Enhanced risk for severe thunderstorms Monday afternoon/evening. Very large hail, strong winds, and tornadoes will all be possible. - There will be additional periodic small chances (20-30%) of showers and non-severe thunderstorms Tuesday evening through Thursday night. - Temperatures will be near normal through the 7-day forecast period with highs in the 60s and 70s. && .DISCUSSION... Issued at 330 AM CDT Mon May 6 2024 To start out, severe thunderstorms are expected across the central and southern Plains this afternoon and evening, with very large hail, strong winds, and tornadoes possible. Even as far north as our forecast area, it needs to be stressed to have multiple ways to receive weather alerts and to have a plan of action if severe weather does impact your area. Monday/Today... The SPC Enhanced Risk of severe weather remains in place for the forecast area today mainly along and south of I-80, including the entire tri- cities area, and a Slight Risk elsewhere in the forecast area. A large negatively tilted upper trough will move across the Plains today with a closed 500 mb low over eastern WY/western South Dakota. A cold front will extend south across Nebraska and Kansas with dewpoints in the 60s ahead of the front and in the 30s behind the front. Forecast models are in good agreement of thunderstorms developing along the dryline/front between noon and 2 PM west of Kearney either late this morning or early this afternoon...the latest CAMs are suggesting thunderstorm initiation potentially as early as 11AM. These storms will track east through the forecast area through the afternoon and into the evening. Thunderstorms may initially develop as supercells but should quickly evolve into a more linear QLCS-type system. Thunderstorms are expected to move eastward quickly enough that widespread flooding is not much of a concern (localized flooding or ponding may be possible, however). That being said, tornadoes and very large hail will be possible with any supercell that develops. As the system becomes more linear, the very large hail threat should diminish somewhat, but the tornado threat will persist (although the main threat will still be the winds in a linear system)...especially if any supercells are embedded within the line...and strong winds, potentially gusting to 75+ mph, will be possible with the line of storms. The most likely time frame for the storms to reach Highway 281 will be 3-5 PM, and then moving east out of the forecast area around 6-8 PM. The main two points of uncertainty regarding this system will be how much the cloud cover and light rain this morning impacts storm development later this morning and early this afternoon. Models have consistently had this in the forecast for the past few runs, so believe that storms will initiate as forecast, but it is one point of uncertainty. The other point would be how quickly thunderstorms transition from discrete supercells to a linear system...thinking it will be rather quickly across NE at least due to the deep layer shear being oriented closer to parallel to the boundary...whereas farther south in KS/OK discrete storms may last longer and instability will be greater, hence the greater tornado and large hail threat in those areas. Tuesday through Thursday... The upper trough will meander across the central Plains through Thursday, but cut off from the better low level moisture after Monday as the surface low continues east across the CONUS. Still, a couple of weaker disturbances will allow us to see a few rain showers and/or isolated thunderstorms periodically between Tuesday evening and Thursday night...with the best chance currently looking to be Tuesday evening/night (~25-35%). Precipitation amounts will be light. High temperatures will be in the 60s and 70s. Friday through Sunday... Conditions are currently expected to be mostly dry, with the possible exception of a few showers/thunderstorms late in the day Sunday. That being said, there is a lot of model disagreement this far out, especially over the weekend. The GFS has a broad upper ridge over the western CONUS whereas the ECMWF has a narrower upper ridge over the western CONUS and a trough over the northern and central Plains, hence the 20% chance of precipitation Sunday. Highs will be in the 60s and 70s, potentially to the upper 70s Sunday if a broader ridge sets up over the region. && .AVIATION /12Z TAFS THROUGH 12Z TUESDAY/... Issued at 606 AM CDT Mon May 6 2024 Gusty SSE winds are expected this morning up to 35+ kts...with IFR CIGS and perhaps some light BR this morning. Around midday...expect a line of thunderstorms to develop west of KEAR...and propagate eastward during the afternoon through the early evening hours. In addition to some of these storms being severe, expect a continuation of IFR CIGS through the day along with very strong S to SSE winds gusting to near 40 kts ahead of the front. Introduced a VCTS/+TSRA group as well as a TEMPO group to capture the worst conditions as the thunderstorms move through Monday afternoon. Behind this system, winds will turn to the southwest Monday evening and CIGS are expected to return to VFR by mid- to late Monday evening. Wind speeds will also diminish to around 10-12 kts as winds become southwesterly later Monday evening. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Hickford AVIATION...Hickford
Hazardous Weather Outlook National Weather Service Hastings NE 442 AM CDT Mon May 6 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 070945- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 442 AM CDT Mon May 6 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Thunderstorms are expected to initially begin developing late this morning, mainly west of Highway 281 and then expand in coverage and intensity as they track east of Highway 281 this afternoon. The most likely window for severe weather across south central Nebraska and north Central Kansas will be between noon and 7 PM today, with the storms likely tracking east of the outlook area thereafter. The primary severe weather threats will be hail to around the size of golf balls, wind gusts to 75 mph, and perhaps even a few tornadoes. Today will be a windy day regardless of any thunderstorms. Strong south southeasterly winds are expected ahead of the front today with gusts as high as 40 to 45 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There will be a few off and on again chances for isolated thunderstorms Tuesday night through Thursday night across portions of the outlook area. However, severe weather is currently not expected through the remainder of the outlook period after Monday evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay reports of hail, damaging wind, and tornadoes. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 17:35 UTC.
6 hail, 6 thunderstorm wind, 1 tornado. Local standard time, as filed.
A wind gust of 64 MPH was measured by a mesonet station located two miles west-northwest of Riverton.
This tornado formed within a line of thunderstorms moving across Webster County. Damage along its seven mile path included minor tree damage at a few locations, an overturned camper, a broken window, and damage to older outbuildings. The tornado was likely embedded in heavy rain and difficult to visually distinguish from the low clouds, rain, and straight-line winds associated with the line of storms. It lifted after doing some minor tree damage along Highway 78 near S Road. The estimated peak wind was 75 MPH.
Wind gusts were estimated to be near 60 MPH.
Wind gusts were estimated to be between 60 and 70 MPH along this path. Minor damage to a barn was reported approximately five miles east-southeast of Pauline.
A wind gust of 60 MPH was measured by a mesonet station located two miles west of Aurora.
A wind gust of 60 MPH was measured by a mesonet station located two miles west of Aurora.
Wind gusts estimated to be near 70 MPH resulted in two irrigation pivots being knocked over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyThe tornado archive for Nebraska, 2024Warnings in Nebraska, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178146, 1178147, 1178161, 1178162, 1178177, 1178166, 1178169, 1178171, 1178172, 1178173, 1178174, 1178175, 1178176.